The discarded Indian all-rounder Yusuf Pathan has been suspended by the Board of Control for Cricket in India (BCCI) for five months for failing to clear a dope test last season. The board in a press release, on Tuesday, said that Yusuf had inadvertently ingested a prohibited substance, which can be commonly found in cough syrups. The statement added that BCCI is satisfied with Yusuf’s explanation. The statement says that the ban ‘will be deemed to have started to run on August 15, 2017, and end at midnight on January 14, 2018′. This means that there is no doubt over his participation in IPL.
Pathan played only one Ranji Trophy game for Baroda this season after BCCI had reportedly informed the state association not to pick him after he failed the dope test. He did play for Kolkata Knight Riders in the last season of IPL as the report had come after the tournament was over. In last Ranji game versus Andhra, Pathan had scored just four runs and went wicket-less.
Pathan had reportedly taken a medicine as he was feeling unwell. However, he failed to apply for a Therapeutic Use Exemption. He had consumed a medicine named Brozeet which has Terbutaline in it. While Terbutaline is a banned substance, a player is allowed to take it if he has taken prior permission.
“There was a substance which was in the medicine which falls under the banned list. He took that particular medicine on the advice of the team doctor. He was not aware that the medicine he took had something which was banned,” a source close to Yusuf Pathan had told the Indian Express.
Terbutaline, a specified substance, is a bronchodilator and is taken when people have trouble breathing or for medical condition such as asthma. It is also present in commonly-used expectorants administered for cough and cold.
Last year, Subrata Pal, the goalkeeper of the Indian football team was also tested positive for the same substance but was let off after provisional suspension. The 30-year-old Paul, an Arjuna Awardee, had said that he was then being treated for a cough problem.